Alert archive / South Dakota / High Wind Warnings in 2011

High Wind Warning 8, NWS Rapid City, SD

April 30, 201115 counties in South Dakota

NWS Rapid City, SD issued this high wind warning at Apr 30, 2011, 6:55 PM MDT for 15 counties in South Dakota. It took effect at Apr 30, 2011, 7:00 PM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2011, 6:55 PM MDT (00:55 UTC)
In effect from
Apr 30, 2011, 7:00 PM MDT
Expired
Apr 30, 2011, 9:14 PM MDT
In force
2 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 52 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WWUS73 KUNR 010055
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT SAT APR 30 2011

A DEEP LOW PRESSURE SYSTEM OVER NORTH DAKOTA WILL CONTINUE TO SLOWLY
MOVE TOWARDS MINNESOTA THROUGH THIS EVENING...BRINGING STRONG
NORTHWEST WINDS TO WESTERN AND CENTRAL SOUTH DAKOTA.

SDZ001-002-012>014-WYZ071-010500-
/O.CAN.KUNR.HW.W.0007.000000T0000Z-110501T0500Z/
/O.NEW.KUNR.HW.W.0008.110501T0100Z-110501T0500Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHEASTERN CROOK-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...COLONY
655 PM MDT SAT APR 30 2011

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MDT THIS EVENING. 

* STRONG NORTHWEST WINDS OF 40 TO 55 MPH WILL CONTINUE THROUGH
  EARLY THIS EVENING BEFORE DIMINISHING LATE THIS EVENING.

* OCCASIONAL SNOW SHOWERS MOVING THROUGH MAY PRODUCE SOME 
  BLOWING SNOW...BRIEFLY REDUCING VISIBILITIES TO UNDER ONE-HALF 
  MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ025-026-030>032-042>044-046-047-049-072>074-010500-
/O.CAN.KUNR.HW.W.0007.000000T0000Z-110501T0500Z/
/O.NEW.KUNR.HW.W.0008.110501T0100Z-110501T0500Z/
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...SPEARFISH...RAPID CITY...FOLSOM...
WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER...HERMOSA
655 PM MDT SAT APR 30 2011 /755 PM CDT SAT APR 30 2011/

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MDT /MIDNIGHT CDT/
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MDT /MIDNIGHT CDT/ THIS
EVENING. 

* STRONG NORTHWEST WINDS OF 30 TO 45 MPH WILL CONTINUE THROUGH
  EARLY THIS EVENING BEFORE DIMINISHING LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

WYZ054>056-058-010200-
/O.CAN.KUNR.HW.W.0007.000000T0000Z-110501T0100Z/
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
INCLUDING THE CITIES OF...GILLETTE...WRIGHT...MOORCROFT...
HULETT...NEWCASTLE
655 PM MDT SAT APR 30 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH
WIND WARNING. 

* THE STRONGER WINDS ACROSS NORTHEAST WYOMING HAVE SUBSIDED.

$$

SDZ027-041-010200-
/O.CAN.KUNR.WI.Y.0013.000000T0000Z-110501T0500Z/
SOUTHERN FOOT HILLS-FALL RIVER-
INCLUDING THE CITIES OF...HOT SPRINGS...EDGEMONT
655 PM MDT SAT APR 30 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

* THE STRONGER WINDS ACROSS FALL RIVER COUNTY HAVE SUBSIDED.

$$
1 follow-up statement
850 
WWUS73 KUNR 010314
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT SAT APR 30 2011

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072>074-
WYZ071-010415-
/O.CAN.KUNR.HW.W.0008.000000T0000Z-110501T0500Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHEASTERN CROOK-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER...
HERMOSA...COLONY
914 PM MDT SAT APR 30 2011 /1014 PM CDT SAT APR 30 2011/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS WILL CONTINUE TO SLOWLY DECREASE THIS EVENING ACROSS WESTERN
SOUTH DAKOTA.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Apr 30, 2:30 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 2:30 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SAT APR 30 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES STRONG LOW PRESSURE
PUSHING THRU CENTRAL NORTH DAKOTA. VERY TIGHT PRESSURE GRADIENT WITH
THIS LOW CONTINUES TO BRING STRONG WINDS TO MUCH OF THE CWFA. UPPER
LEVEL ANALYSIS SHOWS LOW OVER NORTH DAKOTA TO BE STACKED...WITH SCT
RAIN AND SNOW SHOWERS WRAPPING AROUND. SOME UPSLOPE ENHANCED
SNOWFALL NOTED OVER THE NORTHERN/CNTRL BLKHLS.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...LOW PRESSURE SYSTEM
WILL CONTINUE TO PUSH TO THE EAST/NORTHEAST SLIDING OVER THE RED
RIVER VALLEY THIS EVENING...AND THROUGH NORTHWEST MINNESOTA
OVERNIGHT. WINDS WILL START DIMINISH BY EARLY THIS EVENING OVER NERN
WY...WHILE OVER THE SODAK PLNS EXPECT HIGHER WINDS TO CONTINUE INTO
THE EVENING BEFORE TAPERING. BUFKIT SOUNDINGS FOR KD07/KPHP CONTINUE
TO SHOW AMPLE MIXING OF 50KT+ WINDS THROUGH 03-04Z...SO WILL BE
EXTENDING WARNING THROUGH THE EVE. WINDS SHOULD QUICKLY DIMINISH BY
MIDNIGHT. SOME RAIN/SNOW SHOWERS WILL CONTINUE TO PUSH THROUGH THE
AREA...THOUGH EXPECT THESE TO ALSO TAPER OFF IN THE EVE AS DRIER AIR
WRAPS IN.

ON SUNDAY...LOW PUSHES OVER ONTARIO...WHILE REGION REMAINS UNDER
CYCLONIC FLOW WITH SOME MODEST MOISTURE SLIDING IN. EXPECT SOME
SHOWERS TO DEVELOP THROUGH THE DAY AS PAIR OF UPPER WAVES SLIDE
THROUGH...WITH SHOWERS POSSIBLY LINGERING INTO THE EARLY EVENING
BEFORE DRYING OUT OVERNIGHT. WITH STEEP LAPSE RATES IN PLACE...A FEW
THUNDERSTORMS IN THE AFTERNOON WILL BE POSSIBLE. NORTHWESTERLY WINDS
WILL REMAIN BREEZY WHILE TEMPERATURES REMAIN ABOUT 10 DEGREES BELOW
AVERAGE.

FOR MONDAY...DRIER WEATHER IS EXPECTED AS UPPER RIDGE PUSHES IN.
TEMPERATURES WILL CLIMB TO NEAR AVERAGE.

EXTENDED...UPPER LEVEL RIDGE BREAKS DOWN TUESDAY AS NEXT UPPER TROF
DIGS INTO THE NORTHERN ROCKIES. GFS A LITTLE STRONGER AND FASTER
WITH COLD FRONT ON TUESDAY...BRINGING IT INTO WESTERN SOUTH DAKOTA
LATE TUESDAY AFTERNOON. ECMWF BRINGS COLD FRONT THROUGH TUESDAY
EVENING. VERY WARM TEMPERATURES AHEAD OF COLD FRONT...WITH SOME 70S
ON THE PLAINS EAST OF THE BLACK HILLS. MOISTURE IS LIMITED...BUT A
FEW SHOWERS/THUNDERSTORMS POSSIBLE WITH COLD FRONT.

UPPER TROF SLIDES OVER DAKOTAS ON WEDNESDAY/THURSDAY...WITH
BREEZY/COOLER CONDITIONS. SHOWERS POSSIBLE WEDNESDAY INTO THURSDAY.
UPPER RIDGE BUILDS ON FRIDAY.

&&

.AVIATION...STRONG NORTHWEST WINDS WILL SUBSIDE THIS EVENING...BUT
WILL REMAIN BREEZY THROUGH THE NIGHT INTO SUNDAY. RAIN/SNOW SHOWERS
WILL LINGER ACROSS THE AREA WITH MVFR CIGS AND MVFR/IFR VSBY.
OTHERWISE VFR CIGS OF 5000-8000FT AGL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 11 PM MDT /MIDNIGHT CDT/ THIS EVENING
     FOR BENNETT-BUTTE-CUSTER CO PLAINS-HAAKON-HARDING-HERMOSA
     FOOT HILLS-JACKSON-MELLETTE-NORTHERN FOOT HILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
     SHANNON-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-TODD-TRIPP-ZIEBACH.

     WIND ADVISORY UNTIL 11 PM MDT THIS EVENING FOR FALL RIVER-
     SOUTHERN FOOT HILLS.

WY...HIGH WIND WARNING UNTIL 11 PM MDT THIS EVENING FOR NORTHEASTERN
     CROOK.

     HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.

&&
Hazardous weather outlook, Apr 30, 5:38 AM MDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
538 AM MDT SAT APR 30 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
538 AM MDT (638 AM CDT) SAT APR 30 2011

...HIGH WIND WARNING TODAY FOR THE NORTHWEST AND WEST CENTRAL PLAINS
   OF WESTERN SOUTH DAKOTA AND FOR EXTREME NORTHEAST WYOMING...
...WIND ADVISORY TODAY FOR SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA TODAY AS A TIGHT
PRESSURE GRADIENT DEVELOPS OVER THE NORTHERN PLAINS. THE STRONGEST
WINDS WILL BE ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA
PLAINS...WHERE SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH
CAN BE EXPECTED. ACROSS SOUTH CENTRAL SOUTH DAKOTA WINDS OF 25 TO 35
MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED. THE WINDS WILL DIMINISH
EARLY THIS EVENING.

SNOW CAN BE EXPECTED THIS MORNING ACROSS THE NORTHERN BLACK HILLS
AND IN THE BEAR LODGE MOUNTAINS WHERE 1 TO 3 INCHES ARE POSSIBLE.
THE SNOW WILL DIMINISH BY MIDDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Apr 30, 2:08 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     NON-TSTM WND GST WINNER                  43.37N 99.86W
04/30/2011  M59 MPH          TRIPP              SD   ASOS

&&

WFO RAPID CITY
Local storm report, Apr 30, 2:27 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     NON-TSTM WND GST BUFFALO                 45.58N 103.55W
04/30/2011  M82 MPH          HARDING            SD   ASOS

0156 PM     HIGH SUST WINDS  BUFFALO                 45.58N 103.55W
04/30/2011  M60 MPH          HARDING            SD   ASOS

&&

WFO RAPID CITY
Local storm report, Apr 30, 2:36 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     NON-TSTM WND GST DOWNTOWN RAPID CITY     44.08N 103.23W
04/30/2011  M62 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

&&

WFO RAPID CITY
Local storm report, Apr 30, 3:03 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 7 SW HERMOSA            43.77N 103.29W
04/30/2011  E70 MPH          CUSTER             SD   TRAINED SPOTTER

0800 AM     NON-TSTM WND GST 11 W WRIGHT             43.75N 105.73W
04/30/2011  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

0240 PM     NON-TSTM WND GST 19 SW UPTON             43.93N 104.93W
04/30/2011  E60 MPH          WESTON             WY   TRAINED SPOTTER

1200 PM     NON-TSTM WND GST MOORCROFT               44.27N 104.95W
04/30/2011  E65 MPH          CROOK              WY   TRAINED SPOTTER

0250 PM     NON-TSTM WND GST DOWNTOWN RAPID CITY     44.08N 103.23W
04/30/2011  M67 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

&&

WFO RAPID CITY
Local storm report, Apr 30, 3:07 PM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST ELLSWORTH AFB           44.15N 103.10W
04/30/2011  M68.00 MPH       MEADE              SD   OTHER FEDERAL

0232 PM     NON-TSTM WND GST RAPID CITY AIRPORT      44.04N 103.06W
04/30/2011  M67.00 MPH       PENNINGTON         SD   ASOS

&&

WFO RAPID CITY
Local storm report, Apr 30, 6:04 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     NON-TSTM WND GST 9 N BOX ELDER           44.25N 103.07W
04/30/2011  M69.00 MPH       MEADE              SD   NWS EMPLOYEE

1209 PM     NON-TSTM WND GST S DOWNTOWN STURGIS      44.41N 103.51W
04/30/2011  M71.00 MPH       MEADE              SD   TRAINED SPOTTER

0311 PM     NON-TSTM WND GST 9 N BOX ELDER           44.25N 103.07W
04/30/2011  M71.00 MPH       MEADE              SD   NWS EMPLOYEE

&&

MERICKSO

Nearby

High Wind Warnings in South Dakota, 2011High Wind Warnings in Wyoming, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.